March  2018, 7(1): 117-152. doi: 10.3934/eect.2018007

Global well-posedness of unsteady motion of viscous incompressible capillary liquid bounded by a free surface

Department of Mathematics and Research Instituteof Science and Engineering, Waseda University, Ohkubo 3-4-1, Shinjuku-ku, Tokyo 169-8555, Japan

Received  May 2016 Revised  August 2017 Published  January 2018

Fund Project: Partially supported by JSPS Grant-in-aid for Scientific Research (A) 17H0109 and Top Global University Project. Adjunct faculty member in the Department of Mechanical Engineering and Materials Science, University of Pittsburgh.

In this paper, we prove the global well-posedness of free boundary problems of the Navier-Stokes equations in a bounded domain with surface tension. The velocity field is obtained in the $L_p$ in time $L_q$ in space maximal regularity class, ($2 < p < ∞$, $N < q < ∞$, and $2/p + N/q < 1$), under the assumption that the initial domain is close to a ball and initial data are sufficiently small. The essential point of our approach is to drive the exponential decay theorem in the $L_p$-$L_q$ framework for the linearized equations with the help of maximal $L_p$-$L_q$ regularity theory for the Stokes equations with free boundary conditions and spectral analysis of the Stokes operator and the Laplace-Beltrami operator.

Citation: Yoshihiro Shibata. Global well-posedness of unsteady motion of viscous incompressible capillary liquid bounded by a free surface. Evolution Equations & Control Theory, 2018, 7 (1) : 117-152. doi: 10.3934/eect.2018007
References:
[1]

H. Abels, The initial-value problem for the Navier-Stokes equations with a free surface in $L_q$ Sobolev spaces, Adv. Differential Equations, 10 (2005), 45-64.   Google Scholar

[2]

G. Allain, Small-time existence for the Navier-Stokes equations with a free surface, Appl. Math. Optim., 16 (1987), 37-50.  doi: 10.1007/BF01442184.  Google Scholar

[3]

J. T. Beale, The initial value problem for the Navier-Stokes equations with a free boundary, Comm. Pure Appl. Math., 34 (1981), 359-392.  doi: 10.1002/cpa.3160340305.  Google Scholar

[4]

J. T. Beale, Large time regularity of viscous surface waves, Arch. Rat. Mech. Anal., 84 (1984), 307-352.   Google Scholar

[5]

J. T. Beale and T. Nishida, Large time behavior of viscous surface waves, Lecture Notes in Numer. Appl. Anal., 8 (1985), 1-14.   Google Scholar

[6]

Y. Hataya and S. Kawashima, Decaying solution of the Navier-Stokes flow of infinite volume without surface tension, Nonlinear Anal., 71 (2009), 2535-2539.  doi: 10.1016/j.na.2009.05.061.  Google Scholar

[7]

Y. Hataya, A remark on Beal-Nishida's paper, Bull. Inst. Math. Acad. Sin. (N.S.), 6 (2011), 293-303.   Google Scholar

[8]

M. KöhneJ. Prüss and M. Wilke, Qualitative Behavior of solutions for the two-phase Navier-Stokes equations with surface tension, Math. Ann., 356 (2013), 737-792.  doi: 10.1007/s00208-012-0860-7.  Google Scholar

[9]

I. Sh. Mogilevskiǐ and V. A. Solonnikov, On the solvability of a free boundary problem for the Navier-Stokes equations in the Hölder spaces of functions, Nonlinear Analysis. A Tribute in Honour of Giovanni Prodi, Quaderni, Pisa, (1991), 257–272.  Google Scholar

[10]

P. B. Mucha and W. Zajączkowski, On local existence of solutions of the free boundary problem for an incompressible viscous self-gravitating fluid motion, Applicationes Mathematicae, 27 (2000), 319-333.   Google Scholar

[11]

U. Neri, Singular Integrals, Lecutre Notes in Mathematics 200, Springer, New York, 1971.  Google Scholar

[12]

T. Nishida, Equations of fluid dynamics -free surface problems, Comm. Pure Appl. Math., 39 (1986), 221-238.  doi: 10.1002/cpa.3160390712.  Google Scholar

[13]

M. Padula and V. A. Solonnikov, On the local solvability of free boundary problem for the Navier-Stokes equations, J. Math. Sci., 170 (2010), 522-553.  doi: 10.1007/s10958-010-0099-3.  Google Scholar

[14]

J. Prüss and G. Simonett, On the two-phase Navier-Stokes equations with surface tension, Interfaces and Free Boundaries, 12 (2010), 311-345.   Google Scholar

[15]

J. Prüess and G. Simonett, Analytic solutions for the two-phase Navier-Stokes equations with surface tension and gravity, Progress in Nonlinear Differential Equations and Their Applications, 80 (2011), 507-540.   Google Scholar

[16]

J. Prüess and G. Simonett, Moving Interfaces and Quasilinear Parabolic Evolution Equations, Birkhauser Monographs in Mathematics, 2016.  Google Scholar

[17]

H. Saito and Y. Shibata, On decay properties of solutions to the Stokes equations with surface tension and gravity in the half space, J. Math. Soc. Japan, 68 (2016), 1559-1614.  doi: 10.2969/jmsj/06841559.  Google Scholar

[18]

H. Saito and Y. Shibata, On the global wellposedness of free boundary problem for the Navier Stokes systems with surface tension, Preprint. Google Scholar

[19]

B. Schweizer, Free boundary fluid systems in a semigroup approach and oscillatory behavior, SIAM J. Math. Anal., 28 (1997), 1135-1157.  doi: 10.1137/S0036141096299892.  Google Scholar

[20]

Y. Shibata, On some free boundary problem of the Navier-Stokes equations in the maximal $L_p$ -$L_q$ regularity class, J. Differential Equations, 258 (2015), 4127-4155.  doi: 10.1016/j.jde.2015.01.028.  Google Scholar

[21]

Y. Shibata, On the $\mathcal{R}$-bounded solution operators in the study of free boundary problem for the Navier-Stokes equations, in Mathematical Fluid Dynaics, Present and Future, Tokyo, Japna, November 2014 (eds. Y. Shibata and Y. Suzuki), Springer Proceedings in Mathematics & Staistics, 183 (2016), 203–285.  Google Scholar

[22]

Y. Shibata, Local well-posedness of free surface problems for the Navier-Stokes equations in a general domain, Discrete and Continuous Dynamical Systems, Series S, 9 (2016), 315-342.   Google Scholar

[23]

Y. Shibata and S. Shimizu, On a free boundary problem for the Navier-Stokes equations, Differential Integral Equations, 20 (2007), 241-276.   Google Scholar

[24]

V. A. Solonnikov, Unsteady motion of a finite mass of fluid, bounded by a free surface, Zap. Nauchn. Sem. (LOMI), 152 (1986), 137–157 (in Russian); English transl. : J. Soviet Math., 40 (1988), 672–686.  Google Scholar

[25]

V. A. Solonnikov, On the transient motion of an isolated volume of viscous incompressible fluid, Izv. Akad. Nauk SSSR Ser. Mat., 51 (1987), 1065–1087 (in Russian); English transl. : Math. USSR Izv. , 31 (1988), 381–405.  Google Scholar

[26]

V. A. Solonnikov, Solvability of the problem of evolution of a viscous incompressible fluid bounded by a free surface on a finite time interval, Algebra i Analiz, 3 (1991), 222–257 (in Russian); English transl. : St. Petersburg Math. J. , 3 (1992), 189–220.  Google Scholar

[27]

V. A. Solonnikov, Lectures on evolution free boundary problems: Classical solutions, L. Ambrosio et al. : Lecture Note in Mathematics (eds. P. Colli and J. F. Rodrigues), SpringerVerlag, Berlin, Heidelberg, 1812 (2003), 123–175.  Google Scholar

[28]

D. Sylvester, Large time existence of small viscous surface waves without surface tension, Commun. Partial Differential Equations, 15 (1990), 823-903.  doi: 10.1080/03605309908820709.  Google Scholar

[29]

N. Tanaka, Global existence of two phase non-homogeneous viscous incompressible weak fluid flow, Commun. Partial Differential Equations, 18 (1993), 41-81.  doi: 10.1080/03605309308820921.  Google Scholar

[30]

A. Tani, Small-time existence for the three-dimensional incompressible Navier-Stokes equations with a free surface, Arch. Rat. Mech. Anal., 133 (1996), 299-331.  doi: 10.1007/BF00375146.  Google Scholar

[31]

A. Tani and N. Tanaka, Large time existence of surface waves in incompressible viscous fluids with or without surface tension, Arch. Rat. Mech. Anal., 130 (1995), 303-314.  doi: 10.1007/BF00375142.  Google Scholar

show all references

References:
[1]

H. Abels, The initial-value problem for the Navier-Stokes equations with a free surface in $L_q$ Sobolev spaces, Adv. Differential Equations, 10 (2005), 45-64.   Google Scholar

[2]

G. Allain, Small-time existence for the Navier-Stokes equations with a free surface, Appl. Math. Optim., 16 (1987), 37-50.  doi: 10.1007/BF01442184.  Google Scholar

[3]

J. T. Beale, The initial value problem for the Navier-Stokes equations with a free boundary, Comm. Pure Appl. Math., 34 (1981), 359-392.  doi: 10.1002/cpa.3160340305.  Google Scholar

[4]

J. T. Beale, Large time regularity of viscous surface waves, Arch. Rat. Mech. Anal., 84 (1984), 307-352.   Google Scholar

[5]

J. T. Beale and T. Nishida, Large time behavior of viscous surface waves, Lecture Notes in Numer. Appl. Anal., 8 (1985), 1-14.   Google Scholar

[6]

Y. Hataya and S. Kawashima, Decaying solution of the Navier-Stokes flow of infinite volume without surface tension, Nonlinear Anal., 71 (2009), 2535-2539.  doi: 10.1016/j.na.2009.05.061.  Google Scholar

[7]

Y. Hataya, A remark on Beal-Nishida's paper, Bull. Inst. Math. Acad. Sin. (N.S.), 6 (2011), 293-303.   Google Scholar

[8]

M. KöhneJ. Prüss and M. Wilke, Qualitative Behavior of solutions for the two-phase Navier-Stokes equations with surface tension, Math. Ann., 356 (2013), 737-792.  doi: 10.1007/s00208-012-0860-7.  Google Scholar

[9]

I. Sh. Mogilevskiǐ and V. A. Solonnikov, On the solvability of a free boundary problem for the Navier-Stokes equations in the Hölder spaces of functions, Nonlinear Analysis. A Tribute in Honour of Giovanni Prodi, Quaderni, Pisa, (1991), 257–272.  Google Scholar

[10]

P. B. Mucha and W. Zajączkowski, On local existence of solutions of the free boundary problem for an incompressible viscous self-gravitating fluid motion, Applicationes Mathematicae, 27 (2000), 319-333.   Google Scholar

[11]

U. Neri, Singular Integrals, Lecutre Notes in Mathematics 200, Springer, New York, 1971.  Google Scholar

[12]

T. Nishida, Equations of fluid dynamics -free surface problems, Comm. Pure Appl. Math., 39 (1986), 221-238.  doi: 10.1002/cpa.3160390712.  Google Scholar

[13]

M. Padula and V. A. Solonnikov, On the local solvability of free boundary problem for the Navier-Stokes equations, J. Math. Sci., 170 (2010), 522-553.  doi: 10.1007/s10958-010-0099-3.  Google Scholar

[14]

J. Prüss and G. Simonett, On the two-phase Navier-Stokes equations with surface tension, Interfaces and Free Boundaries, 12 (2010), 311-345.   Google Scholar

[15]

J. Prüess and G. Simonett, Analytic solutions for the two-phase Navier-Stokes equations with surface tension and gravity, Progress in Nonlinear Differential Equations and Their Applications, 80 (2011), 507-540.   Google Scholar

[16]

J. Prüess and G. Simonett, Moving Interfaces and Quasilinear Parabolic Evolution Equations, Birkhauser Monographs in Mathematics, 2016.  Google Scholar

[17]

H. Saito and Y. Shibata, On decay properties of solutions to the Stokes equations with surface tension and gravity in the half space, J. Math. Soc. Japan, 68 (2016), 1559-1614.  doi: 10.2969/jmsj/06841559.  Google Scholar

[18]

H. Saito and Y. Shibata, On the global wellposedness of free boundary problem for the Navier Stokes systems with surface tension, Preprint. Google Scholar

[19]

B. Schweizer, Free boundary fluid systems in a semigroup approach and oscillatory behavior, SIAM J. Math. Anal., 28 (1997), 1135-1157.  doi: 10.1137/S0036141096299892.  Google Scholar

[20]

Y. Shibata, On some free boundary problem of the Navier-Stokes equations in the maximal $L_p$ -$L_q$ regularity class, J. Differential Equations, 258 (2015), 4127-4155.  doi: 10.1016/j.jde.2015.01.028.  Google Scholar

[21]

Y. Shibata, On the $\mathcal{R}$-bounded solution operators in the study of free boundary problem for the Navier-Stokes equations, in Mathematical Fluid Dynaics, Present and Future, Tokyo, Japna, November 2014 (eds. Y. Shibata and Y. Suzuki), Springer Proceedings in Mathematics & Staistics, 183 (2016), 203–285.  Google Scholar

[22]

Y. Shibata, Local well-posedness of free surface problems for the Navier-Stokes equations in a general domain, Discrete and Continuous Dynamical Systems, Series S, 9 (2016), 315-342.   Google Scholar

[23]

Y. Shibata and S. Shimizu, On a free boundary problem for the Navier-Stokes equations, Differential Integral Equations, 20 (2007), 241-276.   Google Scholar

[24]

V. A. Solonnikov, Unsteady motion of a finite mass of fluid, bounded by a free surface, Zap. Nauchn. Sem. (LOMI), 152 (1986), 137–157 (in Russian); English transl. : J. Soviet Math., 40 (1988), 672–686.  Google Scholar

[25]

V. A. Solonnikov, On the transient motion of an isolated volume of viscous incompressible fluid, Izv. Akad. Nauk SSSR Ser. Mat., 51 (1987), 1065–1087 (in Russian); English transl. : Math. USSR Izv. , 31 (1988), 381–405.  Google Scholar

[26]

V. A. Solonnikov, Solvability of the problem of evolution of a viscous incompressible fluid bounded by a free surface on a finite time interval, Algebra i Analiz, 3 (1991), 222–257 (in Russian); English transl. : St. Petersburg Math. J. , 3 (1992), 189–220.  Google Scholar

[27]

V. A. Solonnikov, Lectures on evolution free boundary problems: Classical solutions, L. Ambrosio et al. : Lecture Note in Mathematics (eds. P. Colli and J. F. Rodrigues), SpringerVerlag, Berlin, Heidelberg, 1812 (2003), 123–175.  Google Scholar

[28]

D. Sylvester, Large time existence of small viscous surface waves without surface tension, Commun. Partial Differential Equations, 15 (1990), 823-903.  doi: 10.1080/03605309908820709.  Google Scholar

[29]

N. Tanaka, Global existence of two phase non-homogeneous viscous incompressible weak fluid flow, Commun. Partial Differential Equations, 18 (1993), 41-81.  doi: 10.1080/03605309308820921.  Google Scholar

[30]

A. Tani, Small-time existence for the three-dimensional incompressible Navier-Stokes equations with a free surface, Arch. Rat. Mech. Anal., 133 (1996), 299-331.  doi: 10.1007/BF00375146.  Google Scholar

[31]

A. Tani and N. Tanaka, Large time existence of surface waves in incompressible viscous fluids with or without surface tension, Arch. Rat. Mech. Anal., 130 (1995), 303-314.  doi: 10.1007/BF00375142.  Google Scholar

[1]

Antoine Benoit. Weak well-posedness of hyperbolic boundary value problems in a strip: when instabilities do not reflect the geometry. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5475-5486. doi: 10.3934/cpaa.2020248

[2]

Xuhui Peng, Rangrang Zhang. Approximations of stochastic 3D tamed Navier-Stokes equations. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5337-5365. doi: 10.3934/cpaa.2020241

[3]

Xavier Carvajal, Liliana Esquivel, Raphael Santos. On local well-posedness and ill-posedness results for a coupled system of mkdv type equations. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020382

[4]

Zhilei Liang, Jiangyu Shuai. Existence of strong solution for the Cauchy problem of fully compressible Navier-Stokes equations in two dimensions. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020348

[5]

Mengni Li. Global regularity for a class of Monge-Ampère type equations with nonzero boundary conditions. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020267

[6]

Guido Cavallaro, Roberto Garra, Carlo Marchioro. Long time localization of modified surface quasi-geostrophic equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020336

[7]

Gunther Uhlmann, Jian Zhai. Inverse problems for nonlinear hyperbolic equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 455-469. doi: 10.3934/dcds.2020380

[8]

Mokhtar Bouloudene, Manar A. Alqudah, Fahd Jarad, Yassine Adjabi, Thabet Abdeljawad. Nonlinear singular $ p $ -Laplacian boundary value problems in the frame of conformable derivative. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020442

[9]

Tian Ma, Shouhong Wang. Topological phase transition III: Solar surface eruptions and sunspots. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020350

[10]

Helmut Abels, Andreas Marquardt. On a linearized Mullins-Sekerka/Stokes system for two-phase flows. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020467

[11]

Haiyu Liu, Rongmin Zhu, Yuxian Geng. Gorenstein global dimensions relative to balanced pairs. Electronic Research Archive, 2020, 28 (4) : 1563-1571. doi: 10.3934/era.2020082

[12]

Jianhua Huang, Yanbin Tang, Ming Wang. Singular support of the global attractor for a damped BBM equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020345

[13]

Marco Ghimenti, Anna Maria Micheletti. Compactness results for linearly perturbed Yamabe problem on manifolds with boundary. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020453

[14]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

[15]

Touria Karite, Ali Boutoulout. Global and regional constrained controllability for distributed parabolic linear systems: RHum approach. Numerical Algebra, Control & Optimization, 2020  doi: 10.3934/naco.2020055

[16]

Monia Capanna, Jean C. Nakasato, Marcone C. Pereira, Julio D. Rossi. Homogenization for nonlocal problems with smooth kernels. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020385

[17]

Shenglan Xie, Maoan Han, Peng Zhu. A posteriori error estimate of weak Galerkin fem for second order elliptic problem with mixed boundary condition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020340

[18]

Mehdi Badsi. Collisional sheath solutions of a bi-species Vlasov-Poisson-Boltzmann boundary value problem. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020052

[19]

Vieri Benci, Sunra Mosconi, Marco Squassina. Preface: Applications of mathematical analysis to problems in theoretical physics. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020446

[20]

Ahmad Z. Fino, Wenhui Chen. A global existence result for two-dimensional semilinear strongly damped wave equation with mixed nonlinearity in an exterior domain. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5387-5411. doi: 10.3934/cpaa.2020243

2019 Impact Factor: 0.953

Metrics

  • PDF downloads (106)
  • HTML views (364)
  • Cited by (3)

Other articles
by authors

[Back to Top]